Medication is used to ease and cure illnesses. There are cases, however, where medication harms the patient. Many drugs have more or less (most of the times less) severe side effects and some people literally can’t stomach certain drugs. The most serious problem, however, is when a patient shows an allergic reaction to medication. Symptoms of these allergic reactions are similar to those of other allergies such as pollen and peanuts. They range from mild itching or skin rash to life threatening allergic shocks. Even weeks after taking a drug, an allergic reaction called serum sickness can occur.
Read more about how you should react when you notice an allergic reaction due to medication:
Skin Rash and Itching
Stop taking the medication and contact your physician if you suspect the skin rash and/or the itching comes from the prescribed drugs or any other medication you have taken lately. If you need your medication to control a chronic illness like asthma you shouldn’t stop taking it without consulting your doctor first. Call him and describe your reaction. Maybe he can decide on the phone whether or not you can stop the medication until he has seen you.
For first aid, you can use cool compresses or over-the-counter cortisone crème to ease the symptoms. However, you should still contact your physician even if the symptoms vanish.
Anaphylaxis (Allergic Shock)
This severe allergic reaction can cause a range of symptoms which threaten life. Common symptoms are difficulty in breathing, throat swelling, quickening pulse rate and a drop in blood pressure.
If you notice any of these symptoms while or shortly after having taken medication, call an ambulance at once. Anaphylaxis can lead to death if not treated in time.
If you notice someone else who has obvious difficulty with breathing, like a rasping breath or a wheezing sound while breathing, or shows other signs of an allergic shock, stay with him and call an ambulance. Check if he carries any emergency kit with him. When someone has trouble breathing, you may give nothing by mouth. Don’t put a pillow under his head. Check on his life support functions (airway, breathing, circulation) regularly while you wait for the ambulance and start life rescue methods if necessary.
Serum sickness often occurs days or even weeks after the medication has been taken. Its symptoms include skin rash as well as hives, fever and joint pain.
If you think your reaction comes from any drugs taken lately, contact your physician. He might prescribe antihistamines or non-steroidal anti-inflammatory drugs to cure the symptoms. Furthermore, serum sickness can cause complications as severe as an allergic shock.
First aid includes cold compresses and over-the-counter cortisone crème for skin reactions, cooling pads for aching joints and leg compresses to lessen fever.
Aetna InteliHealth(r): Health A to Z - https://www.intelihealth.com/IH/ihtIH/c/9339/9436.html
University of Maryland: Medical Center - https://www.umm.edu/ency/article/000819.htm